Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Quad Cities, IA

May 27, 2005Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2005, 4:28 PM CDT for Dubuque County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 4:28 PM CDT (21:28 UTC)
Expired
May 27, 2005, 5:02 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 272128
SVRDVN
IAC061-272200-
/O.NEW.KDVN.SV.W.0034.050527T2128Z-050527T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DUBUQUE COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF DUBUQUE

* UNTIL 500 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BANKSTON...OR ABOUT 16 MILES WEST OF DUBUQUE...AND MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRALIA...PEOSTA AND DURANGO BY 435 PM CDT
  ASBURY...DUBUQUE AND SAGEVILLE BY 440 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4262 9105 4245 9110 4234 9066 4259 9065

$$
DLF
3 follow-up statements
000 
WWUS53 KDVN 272139
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT FRI MAY 27 2005

IAC061-272200-
/O.CON.KDVN.SV.W.0034.000000T0000Z-050527T2200Z/
DUBUQUE IA-
437 PM CDT FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
CENTRAL DUBUQUE COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LORE...OR ABOUT 7 MILES WEST OF
DUBUQUE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASBURY...LORE...JULIEN AND DURANGO BY 435 PM CDT
  CENTER GROVE...ROCKDALE...SAGEVILLE AND EDMORE BY 440 PM CDT
  THE CITY OF DUBUQUE BY 450 PM CDT.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM HAS ALREADY PRODUCED THREE QUARTER INCH HAIL JUST 
NORTHWEST OF PEOSTA...AND IT REMAINS A THREAT.

LAT...LON 4262 9087 4242 9095 4236 9067 4259 9066

$$

DLF
000 
WWUS53 KDVN 272150
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT FRI MAY 27 2005

IAC061-272200-
/O.CON.KDVN.SV.W.0034.000000T0000Z-050527T2200Z/
DUBUQUE IA-
449 PM CDT FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
SOUTHEASTERN DUBUQUE COUNTY...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR PEOSTA...OR ABOUT 10 MILES SOUTHWEST OF
DUBUQUE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  
  BALLYCLOUGH AND 7 MILES SOUTHWEST OF ROCKDALE BY 455 PM CDT       
DUBUQUE REGIONAL AIRPORT AND 6 MILES SOUTHWEST OF KEY WEST BY 500   
PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM HAS ALREADY PRODUCED THREE QUARTER INCH HAIL...AND IT 
REMAINS A THREAT.

LAT...LON 4254 9091 4234 9099 4230 9068 4248 9064

$$

DLF
000 
WWUS53 KDVN 272202
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT FRI MAY 27 2005

IAC061-272211-
/O.EXP.KDVN.SV.W.0034.000000T0000Z-050527T2200Z/
DUBUQUE IA-
501 PM CDT FRI MAY 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUBUQUE COUNTY
EXPIRES AT 500 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING ONE HALF INCH 
HAIL AND WIND GUSTS OF 30 TO 40 MPH AS IT MOVES SOUTHEAST THROUGH 
THE LA MOTTE AND ST DONATUS AREAS BY 530 PM CDT.

LAT...LON 4254 9091 4234 9099 4230 9068 4248 9064

$$
DLF
DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 27, 2:45 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT FRI MAY 27 2005

.SYNOPSIS...
VERTICALLY STACKED LOW PRESSURE SYSTEM WAS SITTING OVER SWRN
ONTARIO...JUST N OF KINL...AT 12Z.  EXTENSIVE CLOUD COVER...
NUMEROUS SHRA AND SOME TSRA WERE OCCURRING IN THE DEEP CYCLONIC FLOW
FROM ERN SD THROUGH NRN IA...MN AND INTO WRN WI.  FURTHER SOUTH
SHRA HAS BEEN SPOTTY WITH MOST OF IT TIED TO VORT LOBES ROTATING
AROUND THE UPPER LOW.  TEMPS SO FAR THE AFTERNOON WERE STRUGGLING
ACROSS THE NRN THIRD OF THE CWA WHERE MORE EXTENSIVE CLOUD COVER WAS
HOLDING TEMPS BACK IN THE MID TO UPPER 60S.  TEMPS ACROSS THE SRN
CWA WERE IN THE LOW 70S AS OF 19Z.

&&
.SHORT TERM...(TODAY AND TONIGHT)
EXPECT A COUPLE OF ROUNDS OF SCATTERED SHRA/ISOLD TSRA OVER THE AREA
FROM LATE THIS AFTERNOON THROUGH EARLY THIS EVENING.  FIRST ROUND
JUST TAKING SHAPE OVER THE WRN CWA NOW...AHEAD OF VORT MOVING
THROUGH NORTH CENTRAL AND NERN IA.  ANOTHER VORT...IDENTIFIABLE IN
THE CU FIELD OVER ERN SD WILL BRING MORE SHRA/ISOLD TSRA TO THE CWA
THIS EVENING.  ATM IT APPEARS THAT THE SEVERE THREAT SHOULD BE
ISOLATED AT BEST THE REST OF THIS AFTERNOON AND THIS EVENING.  THE
SEVERE THREAT NORTH OF HIGHWAY 30 WILL BE LIMITED BY LACK OF HEATING
WITH SURFACE TEMPS STRUGGLING TO REACH 70.  FURTHER SOUTH WHERE
BETTER HEATING HAS OCCURRED...LOW LEVEL MOISTURE WILL BE THE
LIMITING FACTOR. MOST OF THE CONVECTION SHOULD BE OUT OF THE WAY BY
03Z AND EXPECT CLOUDS TO CLEAR OUT OF MUCH OF THE CWA OVERNIGHT.
HAVE GONE WITH PERSISTENCE FOR MINS TONIGHT...LOW 40S NORTH TO
AROUND 50 SOUTH...WHICH IS SUPPORTED BY THIS MORNINGS UPSTREAM
MINS.  HAVE MAINTAINED SLIGHT CHANCE WORDING ACROSS THE NRN COUNTIES
FOR SATURDAY CLOSE TO THE UPPER LOW AND SOME WEAK LOW CONVERGENCE
ACROSS SRN MN AND SW WI.  REST OF FA WILL BE DRY.  TEMPS SIMILAR TO
THIS AFTERNOON...U60S N TO M70S S.  ...DLF...

&&

.LONG TERM...
(SATURDAY NIGHT THROUGH NEXT FRIDAY)...
UPPER LOW OVER NORTHERN PLAINS TO PIVOT SOUTHEAST ACROSS AREA SUNDAY
INTO MONDAY.  THIS WILL PRODUCE A SURFACE WAVE OR CLOSED LOW THAT
WILL ALLOW FOR SOME PRECIPITATION TO MOVE AND/OR DEVELOP ACROSS
REGION LATE SATURDAY NIGHT SW SECTIONS AND ESPECIALLY SUNDAY INTO
SUNDAY NIGHT. TYPE FORCING AND 12 AND 18Z INITIALIZATION SUGGEST NAM
OR ETA AND GFS ARE REASONABLE TRENDS.   STILL MARGINAL CONFIDENCE ON
HOW QUICKLY PHASING OCCURS THOUGH...SO KEPT POPS AS CHANCE WITH
POTENTIAL FOR MORE WIDESPREAD MODERATE AMOUNTS (QUARTER TO THREE
QUARTERS OF AN INCH) OF RAIN TO FALL IF RAPID CYCLOGENESIS DOES
HAPPEN. KEPT LOWS ON LOW SIDE NE AND NEAR TO HIGH SIDE OF BLEND OF
GUIDANCE SW LOCATIONS WHERE MORE CLOUDS AND ONSET OF PRECIPITATION TO
DEVELOP. SUNDAY...MAX TEMPS A CHALLENGE WITH CLOUDS AND WHERE WAVE
GOES TO IMPACT TEMPS.  WENT LOWER/MID 70S SE AND UPPER 60S NW BUT
THIS GRADIENT MAY BE STRONGER IF CYCLOGENESIS OCCURS.  LARGE SCALE
FORCING AND INSTABILITY LIMIT STRONGER STORMS AND/OR SEVERE POTENTIAL
AT THIS TIME TO FAR SOUTH AND EAST...IF AT ALL.  THEN CONTINUED
SEASONABLY COOL MON/TUE BEHIND SFC LOW AS CANADIAN HIGH PRESSURE
MOVES IN.  LATE WEEK MORE ENERGY TO AFFECT AREA WITH TEMPS WARMING TO
AT LEAST NEAR NORMAL WITH WEAK WESTERN TROUGH.  ALSO POPS WITH TEMPS
POSSIBLY TOO COOL FOR LATER SHIFTS TO EVALUATE. ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/DLF
Hazardous weather outlook, May 27, 5:08 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT FRI MAY 27 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
508 AM CDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.  AT
THIS TIME...IT APPEARS THAT THUNDERSTORMS THAT DO DEVELOP SHOULD BE
ON THE RELATIVELY WEAK SIDE.  HOWEVER...A FEW STORMS MAY BE ABLE TO
PRODUCE HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS UP TO 55
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

In the hours before

Local storm report, May 27, 4:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT FRI MAY 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             NEW VIENNA              42.55N 91.11W
05/27/2005  0.50 INCH        DUBUQUE            IA   EMERGENCY MNGR

&&

MDB

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.